Alert archive / Idaho / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Spokane, WA

July 6, 2022Lewis County, Nez Perce County, Idaho; Asotin County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 6, 2022, 6:20 PM PDT for Lewis County, Nez Perce County, Idaho; Asotin County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2022, 6:20 PM PDT (01:20 UTC)
Expired
Jul 6, 2022, 9:30 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, ID, Nez Perce County, ID, Asotin County, WA

The radar

The Pendleton radar (KPDT), 164 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

858 
WGUS56 KOTX 070120
FFWOTX
IDC061-069-WAC003-070430-
/O.NEW.KOTX.FF.W.0023.220707T0120Z-220707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
620 PM PDT Wed Jul 6 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The burn scar in...
  Southwestern Lewis County in north central Idaho...
  South Central Nez Perce County in north central Idaho...
  Southeastern Asotin County in southeastern Washington...

* Until 930 PM PDT.

* At 620 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Snake River complex burn scar of 2021. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Snake River Complex burn scar. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the burn scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the burn scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Lewis, South Central Nez Perce 
  and Southeastern Asotin Counties

Southwest of Winchester to Snake River. Roads including Eagle Creek 
Road, Zaza Road, Corral Creek Road, Madden Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Snake River Complex burn scar of 2021. Severe debris 
flows can also be anticipated across roads. Roads and driveways may 
be washed away in places. If you encounter flood waters...climb to 
safety.


&&

LAT...LON 4600 11694 4604 11688 4608 11678 4609 11673
      4608 11667 4604 11664 4603 11665 4600 11664
      4600 11665 4599 11666 4600 11670 4597 11674
      4594 11676 4592 11675 4589 11684 4592 11687
      4595 11688 4596 11689 4598 11689 4600 11692

FLASH FLOOD...RADAR INDICATED

$$

RP
2 follow-up statements
519 
WGUS76 KOTX 070321
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
821 PM PDT Wed Jul 6 2022

IDC061-069-WAC003-070430-
/O.CON.KOTX.FF.W.0023.000000T0000Z-220707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis ID-Nez Perce ID-Asotin WA-
821 PM PDT Wed Jul 6 2022

...FLASH FLOOD WARNING FOR THE BURN SCAR REMAINS IN EFFECT UNTIL 930 
PM PDT THIS EVENING FOR SOUTHWESTERN LEWIS, SOUTH CENTRAL NEZ PERCE 
AND SOUTHEASTERN ASOTIN COUNTIES...

At 821 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Snake River complex burn scar of 2021. Flash flooding 
is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Snake River Complex burn scar. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         burn scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the burn scar.

Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Lewis, South Central Nez Perce 
  and Southeastern Asotin Counties

Southwest of Winchester to Snake River. Roads including Eagle Creek 
Road, Zaza Road, Corral Creek Road, Madden Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Snake River Complex burn scar of 2021. Severe debris 
flows can also be anticipated across roads. Roads and driveways may 
be washed away in places. If you encounter flood waters...climb to 
safety.


&&

LAT...LON 4600 11694 4604 11688 4608 11678 4609 11673
      4608 11667 4604 11664 4603 11665 4600 11664
      4600 11665 4599 11666 4600 11670 4597 11674
      4594 11676 4592 11675 4589 11684 4592 11687
      4595 11688 4596 11689 4598 11689 4600 11692

FLASH FLOOD...RADAR INDICATED

$$

RP
043 
WGUS76 KOTX 070422
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
922 PM PDT Wed Jul 6 2022

IDC061-069-WAC003-070432-
/O.EXP.KOTX.FF.W.0023.000000T0000Z-220707T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis ID-Nez Perce ID-Asotin WA-
922 PM PDT Wed Jul 6 2022

...FLASH FLOOD WARNING FOR THE BURN SCAR WILL EXPIRE AT 930 PM PDT 
THIS EVENING FOR SOUTHWESTERN LEWIS, SOUTH CENTRAL NEZ PERCE AND 
SOUTHEASTERN ASOTIN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4600 11694 4604 11688 4608 11678 4609 11673
      4608 11667 4604 11664 4603 11665 4600 11665
      4599 11666 4600 11670 4597 11674 4594 11676
      4592 11675 4589 11684 4592 11687 4595 11688
      4596 11689 4598 11689 4600 11692

$$

RP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:07 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 4:07 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Wed Jul 6 2022

.SYNOPSIS...
There will be widely scattered showers and thunderstorms tonight
and Thursday. Friday will trend drier with isolated showers mainly
over the mountains of north Idaho. The weekend will be seasonably
warm and dry. Next week will feel like summer. Tuesday and
Wednesday will likely be the hottest days with widespread 90s and
some of our typical hot spots like Lewiston and Moses Lake
flirting with 100.

&&

.DISCUSSION...

This evening: Deep, moist southerly flow persist through the
night and into Thursday as a broad upper low churns well off the
Washington coast. For the remainder of the afternoon into the
evening, we will be watching showers travel up the spine of the
Cascades. So far this afternoon, an abundance of cloud cover has
limited destabilization over the north Cascades, but the
potential for a few thunderstorms remains over the high terrain
near Lake Chelan and the upper Methow Valley. We will also be
monitoring the likely development of showers and thunderstorms
over the high terrain of northeast Oregon as it may track into
portions of far southeast Washington as well as the L-C Valley.
The good news is that despite our moisture rich environment
(precipitable water values around an inch), there is enough mid-
level south/southwesterly flow to keep showers and thunderstorms
moving. Unlike our slow moving storms over the holiday weekend,
these should have faster speeds which is an important factor in
decreasing flash flood potential.

Overnight into Thursday morning: Similar to last night, our region
will have a deep moist profile and weak conditionally instability
in the mid-levels. On afternoon water vapor imagery, there is a
distinct shortwave off the Oregon coast that is progged to pivot
into our region late tonight into the early morning hours. While
some high resolution models generate clusters of showers across
central and eastern Washington overnight, others do not. The
morning operational runs of the GFS and ECMWF support the idea
that clusters of showers will develop late tonight near Tri Cities
after midnight and track northeast during the morning. Since our
air mass is similar to last night, lightning has been included in
the forecast across the Columbia Basin into northeast and north
central Washington. This is a low confidence forecast since
elevated moisture and instability tend to be razor thin and not
initialized particularly well by the models.

Thursday afternoon and evening: Increasing west or southwest
surface winds will push some drier air through the Cascade gaps
during the day Thursday. While there may be a few showers over the
Cascades Thursday, they should be light in a low instability
environment as precipitable water values (PWATs) trend down.
Overall, PWATs will begin trending down region-wide Thursday
afternoon and evening, but there will be enough residual surface
based instability to retain the mention a 20 to 40 percent chance
of showers and thunderstorm over the mountainous terrain of
northeast Washington and the Idaho Panhandle.

Friday: Our drying trend will continue Friday as onshore flow
persists and our fetch of subtropical moisture is pushed eastward.
Look for seasonably warm temperatures with highs in the 80s. With
dewpoints in the 40s and low 50s, the air will feel less "humid"
than many of our recent days when mid to upper 50 dewpoints were
common in our region. /GKoch

Saturday:
ECWMF EFI and shift of tails plots indicate no anomalous events in the
long term. A weak PV anomaly off the California/Oregon coast may
bring some shower activity to SE WA/ID. Dprog/dt for the PV
anomaly has slowed it down to the Blue Mountains by 21Z Saturday.
The steering flow is from the SW/WSW around 30 knots at 500 mb,
enhancing shower and thunderstorm chances over the interior
Cascades and the Blue Mountains where PWATs range from 0.6 to 1
inch. 700-500 mb theta-e lapse rates of -2 to -3 K/km in the early
afternoon are favorable thermodynamics for thunderstorms in the
Blue Mountains, but the near surface moisture is limited and the
synoptic forcing window with the PV anomaly remains brief and
weak. However, MUCAPE values range from 500-1500 J/kg in the Blue
Mountains. Effective bulk shear values from 30-45 knots may
support stronger cells. There may be a couple Cascade showers as
well, but mid level theta-e lapse rates are positive, so thunder
is unlikely. Saturday could be gusty in the Columbia Basin as
boundary layer heights approach 700 mb mixing down 15-20 knot
gusts. Temperatures will remain seasonal in the upper 70s to upper
80s as this perturbation comes through.

Saturday night through Wednesday:
Upper level flow shifts from WSW Saturday night to westerly as
height rises occur as an Omega blocking pattern takes shape with
an Aleutian Low, 4 corners upper level high, and an upper level
low over the Hudson Bay and northern Quebec. This pattern seems to
stick around through the late forecast period, leaving us hot and
dry in/near the ridge axis. Highs Sunday will range from the
upper 70s to upper 80s. Highs Monday will range from the mid 80s
to mid 90s. Highs Tuesday will range from the lower 90s to perhaps
low 100s in the Columbia Basin. Fuels will start to cure as
minimal precipitation is forecasted through Saturday. Min RH’s
will be around 15-20% in the Columbia Basin. GEFS Hot-dry-windy
index (HWDI) shows several spikes into the 50 and 75 percentiles,
but the fire risk will likely be minimal as fuels are just
starting to dry out. Shower chances may return Wednesday as the
Aleutian shifts southeast into NW BC, shifting the ridge axis east
into central Montana. Details in this will be ironed out as the
omega block temporarily shuts down. Temperatures could remain in
the 90s Wednesday depending on the position of the upper level low
over BC and the ridge axis just east of us. /dbutler

&&

.AVIATION...
00Z TAFS: Widely scattered showers with cloud bases generally
above 7000 feet are expected over the next 24 hours. We will be
watching the high terrain of northeast Oregon for the possibility
of evening thunderstorms that could track toward Lewiston and
Pullman. There is a small chance that storms at these TAF sites
could produce brief heavy rain and gusty winds. Overnight clusters
of showers with embedded thunderstorms will be possible across the
Columbia Basin. If these cells develop, they will track north-
northeast toward Moses Lake, Spokane, Coeur d'Alene, Colville, and
Sandpoint. Rain cores with high-based late night and early morning
showers tends to be spotty. Unless a core goes right over an
airport, visibility reductions below 5 miles are rare. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  80  58  82  57  82 /  20  30   0  10   0   0
Coeur d'Alene  60  81  59  82  58  80 /  10  20  10  10  10   0
Pullman        57  77  57  78  55  79 /  30  10   0  10  10   0
Lewiston       64  86  63  87  63  87 /  30  10  10  10  10   0
Colville       55  79  54  83  53  82 /  10  30  10  10  10   0
Sandpoint      56  80  56  80  54  79 /  10  20  10  10  10   0
Kellogg        60  80  59  80  59  77 /  40  20  10  20  10   0
Moses Lake     60  85  57  86  55  87 /  30  30   0   0   0   0
Wenatchee      60  83  58  85  57  84 /  20  10   0   0   0   0
Omak           59  84  58  86  55  85 /  10  20  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 6, 6:26 AM PDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
626 AM PDT Wed Jul 6 2022

IDZ001>003-WAZ031>038-041-043-044-047>049-071330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
Central Chelan County-Western Chelan County-
Western Okanogan County-
626 AM PDT Wed Jul 6 2022

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

IDZ004-026-027-071330-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-
626 AM PDT Wed Jul 6 2022

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms this afternoon and evening may become strong
producing isolated damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Afternoon and evening thunderstorms may become strong producing
isolated damaging wind gusts and hail.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:58 PM PDTAreal Flood AdvisoryOTXLewis, Nez Perce3 hr
Jul 6, 6:08 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce56 min
Jul 6, 6:59 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXLewis46 min
Jul 6, 7:11 PM PDTAreal Flood AdvisoryOTXLewis3 hr
Jul 6, 7:27 PM PDTSpecial Weather StatementOTXLewis48 min
Jul 6, 9:14 PM PDTSpecial Weather StatementOTXLewis31 min
Jul 7, 12:37 AM PDTSpecial Weather StatementOTXFranklin38 min
Jul 7, 1:09 AM PDTSpecial Weather StatementOTXAdams51 min
Jul 7, 4:48 AM PDTSpecial Weather StatementOTXWhitman42 min

Nearby

Flash Flood Warnings in Idaho, 2022Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.